New York, 2007

Hail and Damaging Winds in New York, June 5, 2007

June 5, 2007 · NWS ALY · 12 events in 6 counties and zones

A strong cold front pushed east across east central New York and western New England during the afternoon hours of Tuesday June 5th. The interaction of this strong front, combined with a warm, moist and unstable air mass in place, led to the development of strong to severe thunderstorms across eastern New York and western New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front pushed east across east central New York and western New England during the afternoon hours of Tuesday June 5th. The interaction of this strong front, combined with a warm, moist and unstable air mass in place, led to the development of strong to severe thunderstorms across eastern New York and western New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 9:29 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 5, 9:29 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1029 AM EDT TUE JUN 5 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION THIS
AFTERNOON ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...AND USHER IN
MUCH COOLER AND LESS HUMID AIR WHICH WILL LAST THROUGH THE MID WEEK
PERIOD...AS HIGH PRESSURE BUILDS ACROSS OUR REGION BEHIND THE FRONT.
A LOW PRESSURE SYSTEM MOVING ACROSS EASTERN CANADA...WILL DRAG A
WARM FRONT AND THEN A COLD FRONT THROUGH OUR REGION FRIDAY AND
FRIDAY EVENING...BRINGING THE THREAT OF MORE SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
14Z ANALYSIS SHOWS STRONG COLD FRONT SLICING THROUGH WESTERN NEW
YORK AND PENNSYLVANIA. AHEAD OF THE FRONT...SCATTERED SHOWERS WITH
EMBEDDED THUNDER HAVE DEVELOPED IN CENTRAL NY...WITH LOW CLOUDS
AND FOG DISSIPATING ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND. WITH DEWPOINTS IN THE LOWER 60S THROUGH OUR FORECAST
AREA...AND SOME CLEARING OCCURRING...SBCAPE VALUES AROUND
1000-1500 J/KG WILL BE COMMON ESPECIALLY FROM THE HUDSON VALLEY
SOUTH AND EAST. THIS IS WHERE THE BEST POTENTIAL FOR SEVERE
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING. WITH
STRONG FORCING ALONG THE SURFACE COLD FRONT...AS WELL AS A POTENT
UPPER LEVEL DISTURBANCE...THERE IS A CHANCE OF SEVERE STORMS
ACROSS THE MOHAWK VALLEY AND WESTERN ADIRONDACKS AS WELL. 0-6KM
BULK SHEAR VALUES OF 30-35 KTS ALONG WITH THE STRONG FORCING
SHOULD ALLOW FOR ORGANIZATION OF STORMS INTO CLUSTERS/LINES...WITH
DAMAGING WIND GUSTS THE MAIN THREAT AS 30-40 KT FLOW BETWEEN
500-700 MB WILL BE PRESENT. WBZERO HEIGHTS OF AROUND 9 KFT WILL
RESULT IN A CHANCE OF HAIL AS WELL...POSSIBLY UP TO NICKEL SIZE IN
SOME CELLS. MODERATE CAPE AND VERTICAL WIND SHEAR COMBINED WITH
STRONG FORCING SHOULD RESULT IN A GOOD CHANCE FOR WIDESPREAD
CONVECTION...WITH SCATTERED SEVERE THUNDERSTORMS. WILL BEEF UP
WORDING IN FORECAST TO MENTION SEVERE POTENTIAL THIS AFTERNOON AND
EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL END FAIRLY QUICKLY THIS EVENING AND
HAVE ONLY KEPT ENHANCED WORDING ACROSS FAR NE PORTION OF FA UNTIL
00Z. TONIGHT CLOUDS AND SOME WIND ARE EXPECTED TO PREVENT FROST IN
ADIRONDACKS...BUT A VERY CHILLY START TO THE DAY ON WEDNESDAY WITH
UPPER 30S AND 40S ACROSS BULK OF FA. DRY WEATHER IS EXPECTED
THROUGH FIRST HALF OF THURSDAY NIGHT WITH A VERY CHILLY DAY ON
WEDNESDAY FOLLOWED BY THE COLDEST NIGHT IN SEVERAL WEEKS
WEDNESDAY NIGHT. NEARLY IDEAL RADIATIONAL COOLING CONDITIONS
EXPECTED WEDNESDAY NIGHT WITH TEMPS IN THE 30S TO MID 40S. IN THE
WESTERN ADIRONDACKS...FROST LOOKS TO BE ALMOST A CERTAINTY AS
UPPER 20S TO LOW 30S SHOULD BE WIDESPREAD. TOO EARLY TO ISSUE A
HEADLINE...BUT THIS WILL BE COVERED IN HWO. THURSDAY TEMPERATURES
WILL MODERATE BACK TO MORE SEASONABLE LEVELS...WITH THE NEXT
THREAT OF SHOWERS AND THUNDERSTORMS AHEAD OF A WARM FRONT MOVING
THROUGH THE OHIO VALLEY DURING THE SECOND HALF OF THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS FRIDAY
AFTERNOON INTO FRIDAY EVENING AHEAD OF A COLD FRONT. ON FRIDAY
TEMPS MAY GET VERY WARM ONCE AGAIN AS BULK OF FA IN WARM
SECTOR...SO 80S TO PERHAPS 90 ACROSS BULK OF FA. 0-3KM HELICITY
VALUES IN 60-200 RANGE AND MLMU CAPES 1000-2000 J/KG. THUS FRIDAY
AFTERNOON INTO FRIDAY EVENING LOOKS TO BE ACTIVE ONCE AGAIN. THE
PERIOD FROM SATURDAY THROUGH MONDAY LOOKS TO BE MAINLY DRY WITH
SEASONABLE TEMPS.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
LOOK FOR IFR CONDITIONS TO SLOWLY IMPROVE BACK TO VFR AS CIGS LIFT
AND ANY FOG DISSIPATES DUE TO AN INCREASING SOUTH WIND.

A STRONG COLD FRONT WILL APPROACH THIS AFTERNOON.  LOOK FOR SHOWERS
AND THUNDERSTORMS TO INCREASE IN COVERAGE BY MIDDAY. OUR AREA IS
OUTLOOKED FOR SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH THE
POSSIBILITY OF STRONG GUSTY WINDS AND EVEN HAIL. WE FIGURE THE
MOST LIKELY TIME FOR ANY ACTIVITY WOULD BE BETWEEN ABOUT 17Z AND
22Z. WE HAVE PLACED CB WITH SHOWERS IN OUR TERMINALS. CERTAINLY
TOO EARLY TO INCLUDE ANY STRONG WINDS BUT SOMETHING THAT MUST BE
MONITORED AND WE STRONGLY ENCOURAGE ANY USERS PLANNING TO DEPART
AFTER THE MORNING PEAK TO CHECK BACK FOR UPDATES CONCERNING ANY
DEVELOPING THUNDERSTORM TRENDS.

THE FRONT IS PROGGED TO CROSS OUR TERMINALS BY 22Z WITH A NOTABLE
WIND SHIFT FROM SOUTH TO WEST GUSTING TO 20 KTS OR HIGHER AT KALB
AND KPOU...LESS SO AT KGFL. AFTER THE FRONT GOES THROUGH CONVECTION
CANNOT BE COMPLETELY RULED OUT...BUT THE THREAT SHOULD DIMINISH
PRETTY QUICKLY. HAVE PLACED VCSH FOR NOW THROUGH ABOUT 02Z.

AFTER THAT...SHOULD BE LEFT WITH VFR WITH ONLY SCATTERED CLOUDS BUT
STILL A NOTABLE WEST BREEZE...ESPECIALLY AT KALB. DUE TO THE BREEZE
AND COLD AIR ADVECTION...NOT LOOKING FOR ANY FOG FORMATION OVERNIGHT
TONIGHT.

OUTLOOK...
.WED...VFR. NO SIG WX.
.THU...VFR. NO SIG WX.
.FRI...VFR. WDLY SCT PM -TSRAS.
.SAT...VFR.

&&

.HYDROLOGY...
YESTERDAYS 1 TO 3 INCHES OF RAINFALL FROM ALBANY AND POINTS EAST AND
SOUTHWARD (WITH LOCALLY HIGHER AMOUNTS)...RESULTED IN SOME
SIGNIFICANT WITHIN BANK RISES ON SELECT STREAMS AND RIVERS. FURTHER
NORTH AND WEST...LESS THAN AN INCH OF RAIN FELL WITH LITTLE OR NO
EFFECT ON WATERSHEDS.

AVERAGE BASIN RAINFALLS TODAY ARE EXPECTED TO BE IN THE QUARTER TO
HALF INCH RANGE AND SHOULD HAVE LITTLE FURTHER IMPACT ON MOST RIVERS
AND STREAMS. A THUNDERSTORM CONTAINING LOCALLY HEAVIER RAINFALL
COULD RESULT IN SMALLER STREAMS IN THE VICINITY RESPONDING BRIEFLY
TO NEAR BANKFULL.

AFTER THIS EVENING...DRY WEATHER IS EXPECTED WED AND THU SO ALL
STREAMS AND RIVERS WILL RECEDE. THE NEXT CHANCE FOR SHOWERS AND
STORMS IS FRIDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...JPV
Hazardous weather outlook, Jun 5, 4:07 AM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
507 AM EDT TUE JUN 5 2007

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-061100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
507 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...ALL OF EAST CENTRAL NEW
YORK EXCLUDING THE WESTERN ADIRONDACKS AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
MORNING INTO EARLY THIS EVENING. THE THUNDERSTORMS WILL OCCUR
ALONG AND AHEAD OF A STRONG COLD FRONT WHICH WILL SWEEP THROUGH
THE REGION THIS AFTERNOON INTO EARLY THIS EVENING. INDIVIDUAL
STORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 30 TO
40 MPH. THE STORMS MAY FORM INTO LINES THAT WILL MOVE EAST AT 20
TO 30 MPH. THE MAIN THREATS ARE FOR DAMAGING WINDS AND HAIL UP AN
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM LATE THIS MORNING
INTO THIS EVENING.

NYZ032-033-061100-
NORTHERN HERKIMER-HAMILTON-
507 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS
EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
MORNING INTO THIS AFTERNOON. THE THUNDERSTORMS WILL OCCUR ALONG
AND AHEAD OF A STRONG COLD FRONT WHICH WILL SWEEP THROUGH THE
REGION THIS AFTERNOON. INDIVIDUAL STORMS ARE EXPECTED TO MOVE
FROM SOUTHWEST TO NORTHEAST AT 30 TO 40 MPH. THE STORMS MAY FORM
INTO LINES THAT WILL MOVE EAST AT 20 TO 30 MPH. THE MAIN THREATS
ARE FOR DAMAGING WINDS AND HAIL UP AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD FROST IS POSSIBLE LATE WEDNESDAY NIGHT AS A CHILLY
AIRMASS MOVES INTO THE REGION.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM LATE THIS MORNING
INTO THIS AFTERNOON.

In the hours before

Special weather statement, Jun 5, 10:34 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1134 AM EDT TUE JUN 5 2007

NYZ065-066-051615-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
1134 AM EDT TUE JUN 5 2007

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...HAIL UP TO
ONE HALF INCH IN DIAMETER...AND FREQUENT LIGHTNING. THIS STORM WAS
LOCATED NEAR FISHKILL...OR ABOUT 7 MILES EAST OF BEACON...AND MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
HOPEWELL JUNCTION BY 1140 AM EDT
PAWLING BY 1150 AM EDT
WINGDALE BY NOON EDT
DOVER PLAINS BY 1205 PM EDT

JPV

The radar

The Albany radar (KENX), 26 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Schenectady

When
June 5, 10:40 AM EST
Where
Schenectady County, Schenectady
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.800, -73.920

Two females, ages 18 and 16, were standing under a tree in Schenectady when lightning struck the tree, injuring both females. The 18 year old female was airlifted to Albany Medical Center for burns to her feet, ankles, legs, stomach, and chest, and may have also had internal injuries, while the 16 year old female suffered superficial wounds to her right arm.

Hail, Saratoga

When
June 5, 11:15 AM EST
Where
Saratoga County, Clifton Park
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.880, -73.770

Quarter size hail was reported in Clifton Park.

Hail, Saratoga

When
June 5, 11:25 AM EST
Where
Saratoga County, Stillwater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.930, -73.650

Penny size hail was reported in Stillwater.

Hail, Saratoga

When
June 5, 11:37 AM EST
Where
Saratoga County, Mechanicville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.900, -73.680

Quarter size hail was reported in Mechanicville.

Hail, Washington

When
June 5, 11:45 AM EST
Where
Washington County, Easton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.980, -73.570

Quarter size hail was reported in Easton.

Thunderstorm Wind, Rensselaer

When
June 5, 11:53 AM EST
Where
Rensselaer County, Schaghticoke
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.900, -73.580

Wires were reported down due to strong thunderstorm winds in Schaghticoke.

Hail, Albany

When
June 5, 12:02 PM EST
Where
Albany County, Cohoes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.770, -73.700

Quarter size hail was reported in Cohoes.

Hail, Washington

When
June 5, 12:10 PM EST
Where
Washington County, 0.86 mi SE of Eagleville
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -73.310

Quarter size hail was reported in Anaquassacook.

Hail, Saratoga

When
June 5, 12:43 PM EST
Where
Saratoga County, Coveville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.070, -73.600

Penny size hail was reported in Coveville.

Thunderstorm Wind, Rensselaer

When
June 5, 12:45 PM EST
Where
Rensselaer County, Johnsonville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.920, -73.520

Trees were reported down due to strong thunderstorm winds in Johnsonville.

Hail, Columbia

When
June 5, 12:45 PM EST
Where
Columbia County, Hillsdale
Measured
0.75 in hail
Reported by
Public
Coordinates
42.180, -73.520

Penny size hail was reported in Hillsdale.

Thunderstorm Wind, Rensselaer

When
June 5, 1:05 PM EST
Where
Rensselaer County, Hoosick
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.870, -73.350

Trees and wires were reported down due to strong thunderstorm winds in Hoosick.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37448, 37450, 37451, 37452, 37453, 37454, 37455, 37456, 37457, 37458, 37459, 37460.